1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

  1. Kerry

    Kerry Registered User

    Hi Everyone. Just a quick thought. A number of people on previous posts have mentioned sun downing. In fact this was mentioned to me when I first wrote, worried about my mum and her fits of depression in the evening and restlessness. We are now learning to deal with the situation and offer diversions etc. However, on a recent morning programme a homeopathic doctor was talking to someone with depression and mentioned a seratonin supplement that he thought might help. Has anyone else looked into this? Obviously I would check into its use before giving to my mum because of the hundreds of other medications she is on at the moment! Or am I taking the "sun downing" terminology too literally?
     
  2. Brucie

    Brucie Registered User

    Jan 31, 2004
    12,413
    near London
    I never really had a decent explanation of what sundowning is, though the effects for Jan were clear.

    One Harley Street consultant had recommended increasing the lighing levels at home and perhaps to put in one of those special fluorescent panels as she thought Jan might be suffering from SAD. This was way before she was formally diagnosed with dementia, and before the sundowning began [as far as I recall].

    So often I had to experience and interpret what Jan was going through because no-one else seemed to have any idea, and quite inappropriate text book passages were quoted to me by medical people who seemingly had never experienced someone with dementia at first hand for any period.

    My reading on the sundowning was that it was related to Jan sensing the time of day somehow. As this happened summer and winter, I don't think it can have been the light levels. She was as far as I know pretty oblivious to reading clocks by this time. It never happened in the mornings, only ever between 3pm and 6pm. Maybe I should have varied our routines more.

    When she sensed the time was getting late, I think her body would be taken over by a natural homing instinct - she had to try and get wherever she thought home and safety was, before dark. Despite having lived in our house for 10-12 years, that was not home any longer, she was certain of that. Often she would say that her mother and father would be worried about her. They had died many years before.

    For me, diversions worked only to a point. Only medication worked, and that had to be something that could be slipped into a drink. In the later stages even the subterfuges I used to encourage her to have the drink ["wow, I'm very thirsty! Do you want a drink as well?"] worked only sometimes.

    I think the dread of knowing that sometime in the next hour the sundowning would probably begin was one of the worst things. It happened very quickly, and there were no easy early signs from Jan. I knew I had to get that drink into her as soon as possible, and that it would take about half an hour to work. Until then I would have to batten down my hatches and accept whatever happened.

    It is worth trying anything that is safe for the patient to alleviate the worst parts of sundowning, because it is sheer torture for them as well.
     
  3. Charlie

    Charlie Registered User

    Apr 1, 2003
    161
  4. bernie

    bernie Registered User

    Jul 28, 2005
    52
    south london


    this is almost exactly what my mum has got. slightly different in that we have lived in the same house for 37 years mum goes on about bernard will be wondering where i am (i'm bernard), she goes on about how she can't sleep in a strange bed
    this is getting harder to cope with. for a while I would take her for walks saying I was taking her home. now she asks me to keep on walking as home isn't much further.

    what is the medication you refer to?
     
  5. Brucie

    Brucie Registered User

    Jan 31, 2004
    12,413
    near London
    Hi Bernard

    sorry to hear you are having the problems too.

    Jan was in this situation 4-5 years ago and a lot has happened since then.... in other words, I'm not sure I will recall which we used, as I had a vast cabinet of different medications for her for a while. The medication had to be liquid for me to be able to slip it into a drink.

    Absolutely the best bet is to explain the situation to her GP or consultant and they should know what would be most appropriate for her.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.